Heavy Snow, Wasatch Plateau/Book Cliffs
- When
- January 25, 12:00 AM MST to 5:00 PM MST
- Where
- Wasatch Plateau/Book Cliffs forecast zone
- Reported by
- GENERAL PUBLIC
A cold Pacific storm system moved into Utah and affected mainly northern sections of the state. Some of the larger snowfall totals include Alta UDOT 20 inches, Snowbird 20 inches, Spruces 18 inches, Farmington Canyon 18 inches, and Snowbasin 18 inches.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SLC wrote it up.
A cold Pacific storm system moved into Utah and affected mainly northern sections of the state. Some of the larger snowfall totals include Alta UDOT 20 inches, Snowbird 20 inches, Spruces 18 inches, Farmington Canyon 18 inches, and Snowbasin 18 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jan 24, 9:15 PM MST, 2 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 915 PM MST SAT JAN 24 2004 .SYNOPSIS...A COLD FRONT WILL CROSS THE AREA TONIGHT. A NORTHWEST FLOW WILL BE OVER THE AREA SUNDAY THROUGH MID WEEK. A SERIES OF WEATHER SYSTEMS IN THIS FLOW WILL AFFECT MAINLY THE NORTHERN PORTIONS OF THE AREA. && .DISCUSSION...THE FIRST BAND OF LIGHT SNOW HAS MOVED PAST THE WASATCH. ANOTHER WEAK BAND EXTENDS FROM ABOUT TREMONTON TO THE NORTHERN TIP OF THE CEDAR MOUNTAINS. IT COULD PRODUCE SOME MORE VERY LIGHT SNOW NORTH OF ABOUT SLC IN THE NEXT HOUR OR TWO. BUT THE MAIN SYSTEM IS JUST BEGINNING TO PUSH INTO THE NORTHWEST CORNER OF UT AT 03Z. IT SHOULD REACH I-15 AT THE ID BORDER BETWEEN 05-06Z THEN CONTINUE SOUTHWARD. THIS BAND IS BEING DRIVEN MOSTLY BY MID TO HIGH LEVEL FEATURES AT THIS TIME BUT IT MAY ACCELERATE SOUTH AS THE STRONG BAROCLINIC BOUNDARY IN THE LOWER LEVELS PUSHES SOUTH UNDER IT. SATELLITE SUGGESTS THAT IS NOW IN THE SNAKE RIVER VALLEY NEAR BYI AND SHOULD REACH SLC ABOUT 08Z. THAT TIMING IS CLOSE TO WHAT THE 18Z MODEL RUNS INDICATED AND THE 00Z RUN DOESNT LOOK MUCH DIFFERENT. THAT IS ALSO WHAT WILL PUSH SOUTHWARD ACROSS THE REST OF THE AREA THROUGH SUNDAY MORNING. MODEL PRECIP FORECASTS FROM FOUS DATA ARE AROUND A HALF INCH AT SLC AND HAVE BEEN FAIRLY CONSISTENT FOR SEVERAL RUNS. AS COLD AS THAT IS ALOFT THE SNOW WILL BE POWDER LIKE EVEN IN THE VALLEYS SO THAT SHOULD PRODUCE A FAIRLY WIDESPREAD 3-6 INCHES. IT CONTINUES TO GET COLDER AT 500MB UNTIL MIDDAY RESULTING IN GRADUALLY DECREASING STABILITY AND THE JET WILL ALSO BE IN A FAVORABLE POSITION IN THE MORNING TO PRODUCE SOME WEAK DIVERGENCE OVER THE WASATCH FRONT/WASATCH MOUNTAINS SO IN COMBINATION WITH THE 30 KT OR SO NORTHWEST FLOW THERE SHOULD BE HEAVY SNOW IN THE OROGRAPHICALLY FAVORED AREAS. SO THE CURRENT PACKAGE OF ADVISORIES WITH LOCALIZED WARNINGS FOR THE MOST OROGRAPHICALLY FAVORED AREA IN SOUTHEAST SALT LAKE COUNTY LOOKS GREAT AND SUB ADVISORY LEVEL SNOW IN SOUTHERN UT LOOKS GREAT. THUS...NO CHANGES PLANNED AT THIS TIME. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...WINTER WEATHER WARNINGS AND ADVISORIES...ZONES 1>4 AND 6>10... SEE LATEST SLCWSWSLC FOR DETAILS. ID...SNOW ADVISORY...ZONES 24-25 WY...SNOW ADVISORY...ZONE 21 && SANDERS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 410 PM MST SAT JAN 24 2004 IDZ024-025-UTZ001>011-WYZ021-251300- CACHE VALLEY/IDAHO PORTION-CACHE VALLEY/UTAH PORTION- GREAT SALT LAKE DESERT AND MOUNTAINS-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- SOUTHWEST WYOMING-WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I- 80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WASATCH MOUNTAINS/IDAHO PORTION-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS- 410 PM MST SAT JAN 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF NORTHERN UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING .DAY ONE... TODAY A STRONG COLD FRONT WILL MOVE THROUGH THE AREA LATE TONIGHT BRINGING AREAS OF HEAVY SNOW. PLEASE SEE SLCWSWSLC FOR DETAILS. .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY A COLD AND UNSTABLE AIRMASS WILL CONTINUE AREAS OF SNOW ON SUNDAY WITH HAZARDOUS WINTER WEATHER CONDITIONS CONTINUING. PLEASE SEE SLCWSWSLC FOR DETAILS. A MOIST NORTHWEST FLOW WILL CONTINUE MOST OF NEXT WEEK WITH FREQUENT SNOW IN THE MOUNTAINS. UTZ012>021-251300- CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS- GLEN CANYON RECREATION AREA/LAKE POWELL-HENRY MOUNTAINS- SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH- SOUTHWEST UTAH-UTAHS DIXIE AND ZION NATIONAL PARK-WEST CENTRAL UTAH- 410 PM MST SAT JAN 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF SOUTHERN UTAH. .DAY ONE... TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
6 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2004Every state in 2004This day in weather historyWarnings in Utah, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420444, 5420445, 5420446, 5420447, 5420448, 5420449.